Alert archive / Alabama / Flood Watches in 2024
Flood Watch 2, NWS Mobile, AL
NWS Mobile, AL issued this flood watch at Mar 8, 2024, 3:16 AM CST for 10 counties in Alabama; Greene County, Perry County, Wayne County, Mississippi. It took effect at Mar 8, 2024, 12:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2024, 3:16 AM CST (09:16 UTC)
- In effect from
- Mar 8, 2024, 12:00 PM CST
- Expired
- Mar 9, 2024, 3:40 AM CST
- In force
- 16 hr
- Issued by
- NWS Mobile, AL
- Flood severity
- None
Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Greene County, MS, Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 113 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WGUS64 KMOB 080916
FFAMOB
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
316 AM CST Fri Mar 8 2024
ALZ051>058-MSZ067-081730-
/O.NEW.KMOB.FA.A.0002.240308T1800Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-
Including the cities of Homewood, Lisman, Grove Hill, Jackson,
Monroeville, Luverne, Butler, Pine Hill, Camden, Waynesboro,
Brantley, Evergreen, Greenville, Millry, Chatom, Silas, and
Thomasville
316 AM CST Fri Mar 8 2024
...FLOOD WATCH IN EFFECT FROM NOON CST TODAY THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of Alabama, including the following counties,
Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe, Washington and
Wilcox and southeast Mississippi, including the following county,
Wayne.
* WHEN...From noon CST today through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rainfall is expected across the watch area with
widespread rainfall totals of 2 to 4 inches are expected,
with locally higher of over 6 inches possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JP5 follow-up statements
742
WGUS64 KMOB 081514
FFAMOB
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
914 AM CST Fri Mar 8 2024
ALZ059-060-MSZ075-076-082315-
/O.EXA.KMOB.FA.A.0002.240308T1800Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Escambia-Covington-Perry-Greene-
Including the cities of Flomaton, Leakesville, Atmore, New
Augusta, Opp, Beaumont, Richton, McLain, Andalusia, and Brewton
914 AM CST Fri Mar 8 2024
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of south central Alabama, including the following
counties, Covington and Escambia and southeast Mississippi,
including the following counties, Greene and Perry.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rainfall is expected across the watch area with
widespread rainfall totals of 2 to 4 inches are expected,
with locally higher of over 6 inches possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
ALZ051>058-MSZ067-082315-
/O.CON.KMOB.FA.A.0002.240308T1800Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-
Including the cities of Pine Hill, Jackson, Brantley, Homewood,
Monroeville, Millry, Lisman, Grove Hill, Camden, Evergreen,
Silas, Chatom, Luverne, Thomasville, Waynesboro, Greenville, and
Butler
914 AM CST Fri Mar 8 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of Alabama, including the following counties,
Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe, Washington and
Wilcox and southeast Mississippi, including the following county,
Wayne.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rainfall is expected across the watch area with
widespread rainfall totals of 2 to 4 inches are expected,
with locally higher of over 6 inches possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Black142
WGUS64 KMOB 081518
FFAMOB
Flood Watch
National Weather Service Mobile AL
918 AM CST Fri Mar 8 2024
ALZ051>060-MSZ067-075-076-082330-
/O.CON.KMOB.FA.A.0002.240308T1800Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Wayne-Perry-Greene-
Including the cities of Pine Hill, Brantley, Grove Hill, Lisman,
Camden, Thomasville, McLain, Waynesboro, Butler, Jackson,
Leakesville, Silas, Beaumont, Richton, Andalusia, Flomaton,
Brewton, Millry, Atmore, New Augusta, Opp, Homewood, Monroeville,
Evergreen, Chatom, Luverne, and Greenville
918 AM CST Fri Mar 8 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of Alabama, including the following counties,
Butler, Choctaw, Clarke, Conecuh, Covington, Crenshaw, Escambia,
Monroe, Washington and Wilcox and southeast Mississippi, including
the following counties, Greene, Perry and Wayne.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rainfall is expected across the watch area with
widespread rainfall totals of 2 to 4 inches are expected,
with locally higher of over 6 inches possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Black616
WGUS64 KMOB 082318
FFAMOB
Flood Watch
National Weather Service Mobile AL
518 PM CST Fri Mar 8 2024
ALZ051>060-MSZ067-075-076-091200-
/O.CON.KMOB.FA.A.0002.000000T0000Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Wayne-Perry-Greene-
Including the cities of Chatom, Greenville, Atmore, Jackson,
Brantley, Richton, Butler, Evergreen, Andalusia, Luverne,
Beaumont, Opp, Brewton, Lisman, New Augusta, Thomasville,
Flomaton, Leakesville, McLain, Grove Hill, Camden, Silas,
Homewood, Pine Hill, Monroeville, Waynesboro, and Millry
518 PM CST Fri Mar 8 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of Alabama, including the following counties,
Butler, Choctaw, Clarke, Conecuh, Covington, Crenshaw, Escambia,
Monroe, Washington and Wilcox and southeast Mississippi, including
the following counties, Greene, Perry and Wayne.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rainfall is expected across the watch area with
widespread rainfall totals of 2 to 4 inches are expected,
with locally higher of over 6 inches possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$099
WGUS64 KMOB 090252
FFAMOB
Flood Watch
National Weather Service Mobile AL
852 PM CST Fri Mar 8 2024
ALZ051>053-MSZ067-075-076-090400-
/O.CAN.KMOB.FA.A.0002.000000T0000Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wayne-Perry-Greene-
Including the cities of Thomasville, Beaumont, Chatom,
Leakesville, Jackson, Grove Hill, McLain, Waynesboro, New
Augusta, Richton, Millry, Lisman, Silas, and Butler
852 PM CST Fri Mar 8 2024
...FLOOD WATCH IS CANCELLED...
The Flood Watch is cancelled for portions of southwest Alabama,
including the following areas, Choctaw, Clarke and Washington and
southeast Mississippi, including the following areas, Greene, Perry
and Wayne.
The flash flooding threat has ended. Therefore, the Flood Watch is
being cancelled. Although the Watch has been cancelled, lingering
rainfall over already saturated grounds could still lead to isolated
instances of ponding on roadways, especially in low-lying areas.
$$
ALZ054>060-091200-
/O.CON.KMOB.FA.A.0002.000000T0000Z-240309T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilcox-Monroe-Conecuh-Butler-Crenshaw-Escambia-Covington-
Including the cities of Flomaton, Homewood, Pine Hill,
Monroeville, Greenville, Atmore, Brantley, Brewton, Opp, Camden,
Andalusia, Evergreen, and Luverne
852 PM CST Fri Mar 8 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of south central Alabama, including the
following counties, Butler, Conecuh, Covington, Crenshaw,
Escambia, Monroe and Wilcox.
* WHEN...Until 6 AM CST Saturday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Additional showers and storms are expected to continue moving
over already saturated grounds, which could lead to flash
flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$929 WGUS64 KMOB 090940 FFAMOB Flood Watch National Weather Service Mobile AL 340 AM CST Sat Mar 9 2024 ALZ054>060-091045- /O.CAN.KMOB.FA.A.0002.000000T0000Z-240309T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wilcox-Monroe-Conecuh-Butler-Crenshaw-Escambia-Covington- Including the cities of Homewood, Brewton, Pine Hill, Monroeville, Brantley, Atmore, Opp, Luverne, Flomaton, Camden, Greenville, Evergreen, and Andalusia 340 AM CST Sat Mar 9 2024 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for a portion of south central Alabama, including the following areas, Butler, Conecuh, Covington, Crenshaw, Escambia, Monroe and Wilcox. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ JP
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flood watch went out at Mar 7, 11:00 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 7, 11:00 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1100 PM CST Thu Mar 7 2024
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST Thu Mar 7 2024
General VFR conditions are expected through tonight into Friday.
Patchy overnight fog may drop local VISBYs to low end MVFR/IFR
levels at times after 06z. Friday will see deteriorating
conditions as a system approaches, with the biggest drop over the
western half of the forecast area early in the afternoon. Drops to
IFR levels or lower are possible as rain showers with embedded
thunderstorms overspread the area. Southerly winds around 5 knots
are expected overnight. Winds will increase Friday to around 15
knots and gusty in the afternoon.
/16
&&
.PREV DISCUSSION... /issued 902 PM CST Thu Mar 7 2024/
..New NEAR TERM...
NEAR TERM...
(Now through Saturday)
Issued at 900 PM CST Thu Mar 7 2024
The current forecast is on track, with no updates needed.
/16
*************** Previous **************
Dry weather conditions prevail through tonight and Friday morning
before an active period of weather begins late Friday morning
through early Saturday morning featuring potential flash flooding
and severe weather. More details on this can be found below. High
temperatures Friday and Saturday will be in the middle 70's for
most locations, with overnight lows becoming well above normal.
Overnight lows tonight will be in the middle to upper 50's with
lower 60's near the coast. Lows Friday night will likely not fall
much, remaining in the middle to upper 60's which is close to our
average highs for this time of year. A High risk of rip currents
will be in effect for Friday night through Saturday, continuing
through the rest of the weekend in the short/extended period.
Severe Weather Potential...
Strong to severe thunderstorms remain possible across the forecast
area Friday afternoon through Saturday morning. Several things
have changed with model guidance the past 24 hours, with
increasing confidence on strong to severe storms associated with
the initial shortwave Friday afternoon into evening. On the other
hand, there is decreasing confidence on strong to severe storms
overnight into early Saturday morning. Damaging winds and
tornadoes are possible along and south of the warm front, with
large hail possible in any elevated storms early on north of the
warm front or associated with any left splitting supercells in the
warm sector.
Recent CAM guidance has suggested that the initial shortwave will
be a little stronger Friday afternoon into Friday evening. In
addition to this, evidence of a pre-frontal trough is starting to
show up on CAMs across southeastern MS into southwestern AL as the
afternoon progresses. The surface warm front will advance
northward into our interior counties, potentially making it as
far north as west-central into central AL. Widespread convection
is expected along the warm front by mid afternoon owing to
sufficient upper level difluence aloft and surface convergence
despite modest to neutral height falls. It's possible the warm
front ends up getting convectively reinforced across our interior
counties owing to extensive convection, preventing it from
advancing much farther north. Any storms along the warm front will
pose the threat for all severe hazards including tornadoes,
damaging winds, and large hail given adequate CAPE, shear, and
forcing over the area.
While there is lesser confidence on the existence of a pre-
frontal trough, the trend on recent CAMs has been to introduce
that feature into the forecast across southeastern MS. If this
feature exists, it could serve as a focus for discrete
thunderstorm development. The environment in the vicinity of this
will have sufficient MLCAPE values around 1,000 to 1,500j/kg, high
deep layer shear values in excess of 70kts, and large curved
hodographs yielding around 300 to 400 m2/s2 sfc-1km and sfc-3km
SRH. Low level 3CAPE values could approach 100j/kg which would
support robust low level updrafts in storms to efficiently stretch
ambient surface vorticity and a largely streamwise low level SRH.
Given this, damaging winds and tornadoes appear to be the primary
threat with any supercell. A strong tornado can't be ruled out
with any discrete supercell.
The second round of severe weather will likely come through during
the overnight hours into daybreak Saturday morning. Confidence on
this has decreased quite a bit during the past 12 hours or so as
the shortwave ridge has trended stronger and height falls
associated with the primary trough during the overnight hours have
diminished. Mid-level warming associated with the shortwave ridge
will generate a cap to help inhibit convection during the
overnight hours, and depending on how strong the capping is and if
the height falls are weak enough we may only see a broken line of
shallow showers and thunderstorms that fail to produce any severe
weather overnight. Sufficient instability and shear remains in
place with large curved hodographs, so if any storms can overcome
the cap they would pose the threat for damaging winds, large hail,
and a tornado or two.
Flash Flooding Potential...
We continue to have some uncertainty on the evolution of flash
flooding potential across interior portions of the forecast area.
The threat will be maximized in the vicinity of the warm front
where significant training of heavy showers and thunderstorms will
occur. If the warm front ends up hung across our interior counties
thanks to reinforcement of cooler air to its north with extensive
ongoing convection, the threat would likely warrant a flash flood
watch. If it advances inland more quickly and into west-central
AL, our threat for flash flooding won't be as high, however
isolated instances of flash flooding wouldn't be able to be ruled
out. In the initial scenario where it hangs up in our area, a
corridor of 3 to 6" of rainfall would be possible with locally
higher amounts. Otherwise, we would anticipate a general 1 to 3"
of rainfall across the forecast area. For now, we will hold off on
issuing a flash flood watch until our confidence on placement of
the warm front can increase and likewise the corridor of heaviest
rainfall. MM/25
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Friday evening through Sunday evening
for ALZ265-266.
FL...High Rip Current Risk from Friday evening through Sunday evening
for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:47 AM CST | River Flood Warning | MOB | Dallas, Monroe, Wilcox | 5 days |
| Mar 8, 11:52 AM CST | Small Craft Advisory | MOB | 10 hr | |
| Mar 8, 12:12 PM CST | Special Weather Statement | MOB | Choctaw | 48 min |
| Mar 8, 3:41 PM CST | Areal Flood Advisory | MOB | Choctaw, Washington | 3 hr |
| Mar 8, 4:44 PM CST | Areal Flood Advisory | MOB | Washington | 3 hr |
| Mar 8, 4:44 PM CST | Special Weather Statement | MOB | Washington | 46 min |
| Mar 8, 5:38 PM CST | Special Weather Statement | MOB | Washington | 52 min |
| Mar 8, 4:14 PM CST | Special Weather Statement | MOB | Wayne | 31 min |
Nearby
Flood Watches in Alabama, 2024Flood Watches in Mississippi, 2024Every flood watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.